North Dakota, 2020

Damaging Wind in North Dakota, August 27, 2020

August 27, 2020 · NWS BIS · 1 event in 1 county or zone

Thunderstorms developed over eastern Montana and southwest North Dakota ahead of a short-wave trough and in the vicinity of a low level jet. One storm became severe near Dickinson, producing estimated 65 mph wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Thunderstorms developed over eastern Montana and southwest North Dakota ahead of a short-wave trough and in the vicinity of a low level jet. One storm became severe near Dickinson, producing estimated 65 mph wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 27, 5:25 AM MST, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 27, 5:25 AM MST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
725 AM CDT Thu Aug 27 2020

.UPDATE...
Issued at 725 AM CDT Thu Aug 27 2020

Quick update to add in patchy fog in the south central, with
Linton reporting visibility less than a mile and a report of fog
from the north side of Bismarck. Also able to see the general area
using the GOES Nighttime Microphysics imagery channel.

UPDATE Issued at 620 AM CDT Thu Aug 27 2020

Showers and thunderstorms are currently developing across
southeastern Montana and now into far southwestern North Dakota on
schedule. This activity should become more numerous through the
day as it spreads north and east. No major changes were needed for
this update. Just blended in the latest observations to the going
forecast.

&&

.SHORT TERM...(Today and tonight)
Issued at 410 AM CDT Thu Aug 27 2020

After modest ridging starts to break down this morning, height
falls associated with a potent shortwave will nudge into the west
and spread into the central through tonight.

Showers and thunderstorms currently located over southeastern
Montana will continue to move into the southwest, with additional
storms likely to develop across the southern two thirds of the
state through the afternoon and into tonight.

By early afternoon, the far southwest and far south central will
destabilize with 500 to 1500 J/kg MLCAPE. Strong to severe storms
will be possible here, generally south of Interstate 94 in a low
CAPE, high shear environment. Not only will deep layer shear be
strong, ranging from 50 to 65 knots, but the NAM is suggesting
that low level shear will also be strong with 0-1km values around
20 knots.

Given these parameters, there does seem to be a conditional
threat for a potentially significant wind event with one or two
bowing structures somewhere across the southern third of the
forecast area. The big question mark will be whether we can
destabilize enough to take advantage of the favorable winds fields
for MCS maintenance. It is also worth noting that CAMs have been
fairly aggressive in bringing a strong bowing squall line across
the southern third of the forecast area, around and south of the
Interstate 94 corridor.

Initial storms may form around mid afternoon near the
Montana/South Dakota/North Dakota border. These initial storms
may become supercells before quickly growing upscale into a
forward propagating MCS. Large hail would be the primary threat
with the initial supercells before transitioning into more of a
wind threat as they grow upscale. The far southwest has been
placed in a Slight Risk by SPC in their latest Day 1 Outlook,
which seems reasonable. It will be interesting to watch the
observations through the morning and early afternoon to see if the
greater conditional threat may nudge a bit more north.

No matter what happens with the severe threat, we should see
numerous showers and thunderstorms move across the area with
multiple rounds possible through tonight. The best chances for
widespread beneficial rains will be across the southern half of
the forecast area. Temperatures will be much cooler today with
highs mainly in the 70s, possibly touching 80.

.LONG TERM...(Friday through Wednesday)
Issued at 410 AM CDT Thu Aug 27 2020

Drier weather takes hold for Friday and Saturday with continued
cooler temperatures. The next chance of widespread showers and
storms arrives Sunday into Sunday night as a high amplitude
trough swings through the Northern Plains. Monday will be the
coolest day of the period, with highs mainly in the 60s and dry.
Below normal temperatures will continue through mid-week with only
low chances of precipitation.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 620 AM CDT Thu Aug 27 2020

Widespread showers and thunderstorms will spread across the state
from southwest to northeast through the day on Thursday. A few of
these storms may become strong to severe across far southern
North Dakota. Thunderstorms will diminish late tonight. Winds
will generally be out of the south or southeast and fairly light
outside of any thunderstorm activity. While VFR conditions are
expected to prevail through the period, brief periods of MVFR or
IFR visibilities may be possible under any heavier thunderstorms.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...MJ
SHORT TERM...ZH
LONG TERM...ZH
AVIATION...ZH
Hazardous weather outlook, Aug 27, 4:25 AM MST, 2 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
625 AM CDT Thu Aug 27 2020

NDZ001>005-009>013-017>023-025-031>037-046>048-050-051-281130-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey-
625 AM CDT Thu Aug 27 2020 /525 AM MDT Thu Aug 27 2020/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Today and Tonight

Widespread thunderstorms are likely across western and central
North Dakota this afternoon and tonight. A few storms may become
strong to severe with large hail up to the size of quarters and
damaging wind gusts up to 60 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance of thunderstorms on Sunday. A few of these
storms could become strong.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather to the NWS
Bismarck office at 701-250-4224.

NDZ040>045-281130-
Slope-Hettinger-Grant-Bowman-Adams-Sioux-
625 AM CDT Thu Aug 27 2020 /525 AM MDT Thu Aug 27 2020/

This Hazardous Weather Outlook is for portions of south central
North Dakota and southwest North Dakota.

.DAY ONE...Today and Tonight

Severe thunderstorms are possible this afternoon and tonight
across the far southwest and portions of the far south central.
The main threats will be very large hail up to the size of golf
balls and damaging wind gusts up to 70 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance of thunderstorms on Sunday. A few of these
storms could become strong.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather to the NWS
Bismarck office at 701-250-4224.

ZH

In the hours before

Special weather statement, Aug 27, 6:33 AM MST, 7 minutes before
Special Weather Statement
National Weather Service Bismarck ND
Issued by National Weather Service Aberdeen SD
733 AM MDT Thu Aug 27 2020

NDZ018-033-271415-
Stark ND-Dunn ND-
733 AM MDT Thu Aug 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL DUNN AND NORTH
CENTRAL STARK COUNTIES UNTIL 815 AM MDT...

At 732 AM MDT, Doppler radar was tracking a strong thunderstorm over
Dickinson, moving northeast at 25 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Dickinson, Gladstone, Taylor, Hirschville, Dickinson Regional Airport
and New Hradec.

LAT...LON 4675 10288 4702 10300 4717 10259 4685 10238
TIME...MOT...LOC 1332Z 245DEG 22KT 4688 10280

SRF

The radar

The Bismarck radar (KBIS), 155 km away, was scanning. The volume nearest the first event began at 13:41 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Stark

When
August 27, 6:40 AM MST to 6:50 AM MST
Where
Stark County, 1.46 mi NNW of Dickinson
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
46.900, -102.790

A bolted down deck canopy blew over, and a few small trees blew down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2020Every state in 2020This day in weather historyWarnings in North Dakota, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 912426.